Skip to main content

What medications can cause high calcium levels?

Medically reviewed by Sally Chao, MD. Last updated on July 5, 2021.

Official answer

by Drugs.com

The medicines that have been associated with increased blood calcium levels (hypercalcemia) are:

Calcium and vitamins A or D when taken in excess may also raise blood calcium levels.

Increased calcium levels may not cause any symptoms. Usually, the only thing necessary to correct the high calcium levels caused by medications is to stop the medicine or reduce its dose.

Calcium plays a very important role in the human body. It is a main component in your bones, and it is involved in muscle contractions, including those of your heart. The levels of calcium in your body are regulated through a complex coordination between your digestive tract, your bones, your kidneys and your parathyroid gland.

Increased calcium in your blood can occur in one of three ways:

  • Increased absorption from your intestines
  • Decreased excretion through your kidneys
  • Mineral discharge from your bones

Medications are not a common cause of increased calcium levels. Most hypercalcemia caused by medications is not severe and may not cause any symptoms. It may be discovered when routine labs are obtained for another reason. The higher the calcium level rises, the more likely symptoms are to occur. Possible symptoms include:

  • Decreased appetite
  • Nausea
  • Vomiting
  • Constipation
  • Confusion
  • Increased thirst
  • Increased urination
References
  1. Ahmad S, Kuraganti G, Steenkamp D. Hypercalcemic crisis: a clinical review. Am J Med. 2015;128(3):239-245. https://doi.org/10.1016/j.amjmed.2014.09.030
  2. Maier JD, Levine SN. Hypercalcemia in the Intensive Care Unit: A Review of Pathophysiology, Diagnosis, and Modern Therapy. J Intensive Care Med. 2015;30(5):235-252. https://doi.org/10.1177%2F0885066613507530

Related support groups